Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Binghamton, NY

August 4, 2020Delaware County, Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 4, 2020, 4:06 PM EDT for Delaware County, Otsego County, New York. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 4:06 PM EDT (20:06 UTC)
Expired
Aug 4, 2020, 6:20 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, NY, Otsego County, NY

The radar

The Albany radar (KENX), 70 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 PM EDTHEAVY RAIN 3Oneonta, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

704 
WGUS51 KBGM 042006
FFWBGM
NYC025-077-050000-
/O.NEW.KBGM.FF.W.0009.200804T2006Z-200805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
406 PM EDT Tue Aug 4 2020

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Otsego County in central New York...
  Northwestern Delaware County in central New York...

* Until 800 PM EDT.

* At 404 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen and an additional one to two inches is expected. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Oneonta, Davenport, Worcester, Middlefield, Hartwick, Maryland,
  Cooperstown, Westville, Pittsfield and New Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4252 7471 4248 7467 4232 7524 4262 7533
      4262 7532 4265 7532 4282 7465 4276 7467
      4263 7463

FLASH FLOOD...RADAR INDICATED

$$

Kistner
1 follow-up statement
184 
WGUS71 KBGM 042220
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
620 PM EDT Tue Aug 4 2020

NYC025-077-042229-
/O.CAN.KBGM.FF.W.0009.000000T0000Z-200805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otsego NY-Delaware NY-
620 PM EDT Tue Aug 4 2020

...THE FLASH FLOOD WARNING FOR OTSEGO AND NORTHWESTERN DELAWARE
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 4252 7471 4248 7467 4232 7524 4262 7533
      4262 7532 4265 7532 4282 7465 4276 7467
      4263 7463

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
330 PM EDT Tue Aug 4 2020

.SYNOPSIS...
Periods of heavy rain east of I-81, as well as gusty winds
associated with Tropical Storm Isaias will quickly taper off
this evening as the storm moves out of the area. Turning sunny
and cooler for the middle of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
330 PM Update...
As promised, Isaias has moved into New Jersey this afternoon and
will continue to track almost directly northward through the rest of
the evening and into early Wednesday morning. The bulk of the rain
is already starting to pull out of our Finger Lakes and northeast PA
zones. Rain, with a few embedded lightning strikes, should continue
to wind down from the southwest to the northeast over the next
several hours, then we'll turn dry across most of the area by 0Z.
Until then, heavy rain continues east of I-81, with the heaviest
totals up to 2 to 3 inches across the Catskills. Large swaths of our
eastern forecast area have been able to climb over flash flood
guidance, and with ongoing heavy rain and reports of water issues,
will keep the Flash Flood Watch in effect.

Additionally, with a tight pressure gradient setting up across the
region, gusty winds are expected for the evening hours - again,
particularly east of I-81. Winds increasing to around 20 to 35 mph
may gust in excess of 40 mph across the Catskills and Poconos.
Therefore, will keep our wind advisory going through the rest of the
evening.

Tonight, most of the area will dry out, with only a slight chance
for some showers and maybe some rumbles of thunder continuing
overnight across our northernmost zones as an upper level low moves
into Quebec. Meanwhile, high pressure will build in from the lower
Midwest and contribute to mainly dry conditions for Wednesday and
Wednesday night. Temperatures turn cooler, bottoming out in the 60s
tonight before peaking in the 70s to lower 80s under sunny skies
Wednesday. Wednesday night will turn cooler still - even chilly! -
with lows in the 50s and possibly upper 40s across the highest
elevations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper confluent flow will build and hold surface high pressure
over the NY/PA border Thursday into Friday. This will keep the
area generally dry and seasonable. There is a stationary frontal
boundary over northern VA that will serve to focus surface
convergence and interact with weak short waves to generate
convection. Most of this activity will stay well south of the
area but there is the chance that some of the northern fringes
could drop some light rain showers over the extreme southern
parts of our NEPA counties. Best chance of this late Thursday
night into Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Continued quiet weather in the long term as high pressure stays
in control. Some isolated showers are possible at times but the
vast majority of the period will remain rain free.

Previous discussion continues below.

Relatively quiet weather is expected this weekend as high
pressure will be in control. A few pop-up showers or
thunderstorms will be possible either day, but the majority of
the area will likely remain dry. Temperatures will be on a
warming trend. Highs on Saturday will likely be in the lower to
mid 80s. Then mid to upper 80s expected for Sunday.

As high pressure moves east of the area, a weak wave may bring
a few showers or thunderstorms to the area on Monday. Highs will
likely be in the mid to upper 80s once again.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Rain has overspread the area with Tropical Storm Isaias moving
into east central PA. This is touching off mainly MVFR to fuel
alternate conditions so far, but IFR visibility and ceilings are
possible in the heaviest of bands. As the storm continues to
track northward, winds will turn gusty especially at KAVP over
the next several hours. Rain wraps up from south to north
through the rest of the afternoon, with the storm out of the
area by 0Z. A short-lived improvement to VFR across most of our
NY terminals will quickly deteriorate once again as MVFR and
fuel alternate ceilings return - and even IFR will be possible
at KELM. Ceilings improve after sunrise as skies start to
finally clear out. Meanwhile, once rain moves out, KAVP should
see a return to VFR conditions for the rest of the forecast
period.

Outlook...
Wednesday night through Sunday... VFR, except late night-early
morning valley fog likely at KELM beginning Wednesday night;
possibly other terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ039-040-043-044-
     047-048-072.
     Wind Advisory until 11 PM EDT this evening for PAZ048.
NY...Flash Flood Watch through late tonight for NYZ045-046-056-057-
     062.
     Wind Advisory until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...DGM
LONG TERM...BJG/DGM
AVIATION...HLC
Hazardous weather outlook, Aug 4, 3:36 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 PM EDT Tue Aug 4 2020

NYZ009-036-037-051945-
Northern Oneida-Madison-Southern Oneida-
336 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall rates are still possible
from showers and embedded thunderstorms this evening. This could
cause localized flooding in urban and poor drainage areas, as well as
ponding of water on roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ045-046-056-057-PAZ039-040-043-044-047-072-051945-
Chenango-Otsego-Broome-Delaware-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
336 PM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>018-022>025-044-055-PAZ038-051945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Bradford-
336 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ048-051945-
Sullivan-Pike-
336 PM EDT Tue Aug 4 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 4, 10:35 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1035 AM EDT Tue Aug 4 2020

PAZ044-048-072-041530-
Southern Wayne PA-Lackawanna PA-Pike PA-
1035 AM EDT Tue Aug 4 2020

...A THUNDERSTORM WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
LACKAWANNA...SOUTHWESTERN WAYNE...AND WEST CENTRAL PIKE COUNTIES
UNTIL 1130 AM EDT...

At 1033 AM EDT, Doppler radar was tracking a strong thunderstorm over
Angels, or 9 miles north of Mount Pocono, moving north at 25 mph.

Wind gusts of 40 to 50 mph, as well as very heavy downpours of rain,
will be possible with this storm.

Locations impacted include...
Dunmore, Carbondale, Archbald, Blakely, Dickson City, Olyphant,
Jessup, Throop, Jermyn and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4164 7572 4164 7544 4163 7533 4125 7520
      4123 7546
TIME...MOT...LOC 1433Z 159DEG 22KT 4126 7534

Butts
Special weather statement, Aug 4, 12:40 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1240 PM EDT Tue Aug 4 2020

NYZ057-062-PAZ040-048-072-041730-
Sullivan NY-Delaware NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
1240 PM EDT Tue Aug 4 2020

...A THUNDERSTORM WITH GUSTY WINDS WILL AFFECT SOUTHWESTERN
DELAWARE...WESTERN SULLIVAN...WAYNE...AND NORTHEASTERN PIKE COUNTIES
UNTIL 130 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a thunderstorm capable of
producing strong, gusty winds near Matamoras, moving northwest at 65
mph.

Wind gusts around 50 mph, as well as heavy downpours of rain, will
be possible with this storm.

Locations impacted include...
Port Jervis, Monticello, Lackawaxen, Honesdale, Bethel, Damascus,
Callicoon, Shohola, Deposit and Tusten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4149 7476 4143 7476 4143 7473 4135 7470
      4134 7476 4168 7547 4200 7548 4200 7536
      4202 7541 4205 7543 4223 7542 4226 7538
      4151 7455
TIME...MOT...LOC 1636Z 134DEG 59KT 4139 7460

Butts
Local storm report, Aug 4, 1:41 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       BEACH LAKE              41.60N  75.15W
08/04/2020  M3.40 INCH       WAYNE              PA   TRAINED SPOTTER

            24-HOUR RAINFALL. RAINING HEAVILY AT TIME OF REPORT

&&

MORFORD
Local storm report, Aug 4, 1:58 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     FLASH FLOOD      GREENTOWN               41.32N  75.31W
08/04/2020                   PIKE               PA   911 CALL CENTER

            FLOODED HOME

&&

MORFORD
Local storm report, Aug 4, 2:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLOOD            LACKAWAXEN              41.48N  75.00W
08/04/2020                   PIKE               PA   911 CALL CENTER

            RESIDENTIAL FLOODING

&&

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:40 AM EDTSpecial Weather StatementBGMSullivan35 min
Aug 4, 9:09 AM EDTTornado WarningBGMSullivan36 min
Aug 4, 12:03 PM EDTAreal Flood AdvisoryBGMSullivan6 hr
Aug 4, 2:16 PM EDTFlash Flood WarningBGMDelaware, Sullivan4 hr
Aug 4, 3:18 PM EDTFlash Flood WarningBGMDelaware3 hr
Aug 4, 4:28 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Aug 4, 5:32 PM EDTRiver Flood WarningBGMDelaware, Sullivan5 hr

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.